Alert archive / Colorado / Tornado Warnings in 2006

Tornado Warning 6, NWS Pueblo, CO

June 26, 2006Costilla County, Colorado

NWS Pueblo, CO issued this tornado warning at Jun 26, 2006, 3:42 PM MDT for Costilla County, Colorado. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2006, 3:42 PM MDT (21:42 UTC)
Expired
Jun 26, 2006, 4:01 PM MDT
In force
19 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Costilla County, CO

The radar

The Pueblo radar (KPUX), 180 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.7 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2006-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2006-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KPUB 262143
TORPUB
COC023-262215-
/O.NEW.KPUB.TO.W.0006.060626T2142Z-060626T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
342 PM MDT MON JUN 26 2006

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL COSTILLA COUNTY IN SOUTH CENTRAL COLORADO...

* UNTIL 415 PM MDT...

* AT 341 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A LARGE FUNNEL   
  CLOUD 15 TO 20 MILES SOUTHEAST OF ALAMOSA...MOVING SOUTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SAN LUIS.

THE SAFEST PLACE TO BE IN A HOUSE IS IN A BASEMENT...UNDER STURDY
FURNITURE. IF NO BASEMENT IS AVAILABLE...GO TO THE LOWEST FLOOR...IN
AN INTERIOR HALLWAY OR SMALL INTERIOR ROOM...SUCH AS A CLOSET OR
BATHROOM. USE BLANKETS OR PILLOWS TO COVER AND PROTECT YOUR BODY FROM
FLYING DEBRIS. ALWAYS STAY AWAY FROM WINDOWS.

IF YOU ARE OUTDOORS...OR IN A MOBILE HOME...OR IN A VEHICLE...GO TO A
NEARBY STURDY STRUCTURE AND GET IN A SMALL INTERIOR ROOM ON THE
LOWEST FLOOR POSSIBLE AWAY FROM WINDOWS. IF THERE IS NO STURDY
STRUCTURE AVAILABLE...AS A LAST RESORT...GO TO A CULVERT...DITCH...OR
OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3734 10544 3733 10566 3709 10568 3709 10540

$$
2 follow-up statements
000 
WWUS55 KPUB 262153
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
352 PM MDT MON JUN 26 2006

COC023-262215-
/O.CON.KPUB.TO.W.0006.000000T0000Z-060626T2215Z/
COSTILLA CO-
352 PM MDT MON JUN 26 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR CENTRAL
COSTILLA COUNTY...

AT 350 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE STORM.  THIS SEVERE STORM WAS LOCATED NEAR SAN
ACACIO...OR 21 MILES SOUTHEAST OF ALAMOSA...MOVING SOUTH AT 10 MPH.

COUNTY SHERIFF OFFICERS INDICATE ROTATION WITH THIS STORM.

NUMEROUS TORNADOES HAVE OCCURRED WITH THIS STORM. 

LOCATIONS IMPACTED INCLUDE...
  SAN ACACIO.
  SAN LUIS.

LAT...LON 3734 10544 3733 10566 3709 10568 3709 10540

$$
000 
WWUS55 KPUB 262201
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
400 PM MDT MON JUN 26 2006

COC023-262210-
/O.CAN.KPUB.TO.W.0006.000000T0000Z-060626T2215Z/
COSTILLA CO-
400 PM MDT MON JUN 26 2006

...THE TORNADO WARNING HAS BEEN CANCELLED FOR CENTRAL COSTILLA
COUNTY...

THE IMMEDIATE THREAT OF SEVERE WEATHER HAS ENDED. HAZARDOUS LIGHTNING
MAY STILL BE IN THE AREA.

RADAR WAS INDICATING THE STORMS IN COSTILLA COUNTY WERE RAPIDLY 
WEAKENING.

LAT...LON 3734 10544 3733 10566 3709 10568 3709 10540

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this tornado warning went out at Jun 26, 2:36 PM MDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 26, 2:36 PM MDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
236 PM MDT MON JUN 26 2006

.SHORT TERM...
(TONIGHT AND TOMORROW)

CURRENTLY...TSRA MAINY ALONG THE MTNS AND HIER VALLEYS. SOME
STORMS ARE PRODUCING SMALL HAIL...BUT ONE IN THE SAN LUIS VALLEY
PRODUCED A BRIEF SPINUP FOR ABOUT 45S. STORMS ARE MOVING SE IN THE
MODERATE NW FLOW ALOFT. NO STORMS WERE OCCURRING OVER THE LOWER
ELEVATIONS.

REST OF TODAY...MAIN CONCERN IN MARGINAL SVR HAILERS IN THE
MTNS...AND IF STORMS MOVE OVER THE BURN SCARS...THEN A FLASH FLOOD
THREAT (SIMILAR TO YDAY) WOULD BE POSSIBLE. GREATEST THREAT WILL
REMAIN IN MTNS AND HIER VALLEYS. MAY SEE A FEW STORMS MOVE OFF THE
HIER TRRN MAINLY TO THE WEST OF THE I-25 CORRIDOR.

TONIGHT...CONVECTION SHOULD DECREASE BY MID EVENING. A NICE COOL
EVENING IS IN STORE FOR THE REGION.

TOMORROW...DRIER AIR CONTINUES TO PUSH TO THE WEST. GREATEST POP
THREAT WILL BE ALONG THE SANGRE DE CRISTO MTNS AND ESPECIALLY THE
SAN JUAN MOUNTAINS. MAY SEE A SLIGHTLY BETTER CHANCE OF PRECIP ON
THE PLAINS LATER TOMORROW AFTERNOON WITH ANOTHER WEAK DISTURBANCE
MOVING S IN THE NNW FLOW ALOFT. TEMPS WILL CONTINUE TO BE QUITE
PLEASANT...WITH HIGHS MAINLY IN THE MID 80S PLAINS...70S MTNS.
/HODANISH

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

TUES NIGHT...POT VORT LOBE CONTINUES TO MOVE ACROSS CO OVERNIGHT.
THIS MAY KEEP CONVECTION GOING OVERNIGHT ACROSS THE MTS...AND THE
FAR SE PLAINS WHERE THE LOW LEVEL JET SETS UP. HAVE KEPT LOW GRADE
POPS GOING OVERNIGHT IN THESE AREAS.

A STRONGER SHORTWAVE MOVES ACROSS CO IN NORTHWEST FLOW ON
WEDNESDAY.  A WEAK FRONTAL BOUNDARY STALLS ACROSS NE NM...NW TX/OK
PANHANDLES AND THROUGH SRN KS ACCORDING TO THE NAM-WRF. GFS KEEPS
THIS BOUNDARY FARTHER TO THE NORTH.  HAVE GONE WITH THE NAM SOLUTION
DUE TO BETTER TERRAIN RESOLUTION. NORTH OF THE BOUNDARY...EASTERLY FLOW
ADVECTS HIGHER DEW POINTS INTO THE SE PLAINS...THOUGH 12Z NAM-WRF
KEEPS DEW POINTS IN THE 40S ACROSS THE MAJORITY OF THE SE PLAINS
TO AROUND 50 ACROSS BACA COUNTY. THIS PUTS CAPES BETWEEN 500-1200
J/KG...HOWEVER IF DEW POINTS END UP BEING HIGHER THEN CAPES WOULD
ALSO BE HIGHER THAN NAM-WRF IS ADVERTISING. HOWEVER...0-6 KM
SHEARS ARE RATHER WEAK...RUNNING AROUND 20-25 KTS...SO NOT
ANTICIPATING A WIDESPREAD SEVERE EVENT...THOUGH ONCE AGAIN CANT
RULE OUT A PULSE SEVERE STORM NEAR THE MTS WITH HAIL THE
PREDOMINANT THREAT. DEW POINTS OUT WEST STILL RUNNING IN THE
30S...SO THUNDERSTORMS HERE SHOULD BE MORE IN THE WET CATEGORY.

UPPER RIDGE SHIFTS EASTWARD OVER WRN CO ON THURS...THUS WARMING
TEMPS ALOFT SHOULD HELP REDUCE THE CAPE...HENCE THE INTENSITY OF
TSTORMS.  DEW POINTS ACROSS THE EAST FALL INTO THE UPPER 30S TO
LOWER 40S BY AFTN...WITH UPPER 20S/LOWER 30S ACROSS THE WEST.
DIFFICULT TO FIND ANY SHORTWAVES TO ENHANCE TSTORM COVERAGE...THUS
ISOLATED POPS LOOK BEST.  WITH LIGHT EASTERLY WINDS PROVIDING
UPSLOPE TO THE SE MTS...WILL LIKELY SEE GREATEST COVERAGE IN THIS
AREA.  ENOUGH RESIDUAL MOISTURE LINGERS ACROSS THE WRN MTS...THAT
AFTERNOON HEATING SHOULD BE SUFFICIENT TO REACH CONVECTIVE TEMPS TO
WARRANT AT LEAST ISOLATED POPS. WARMED UP MAXT GRID A FEW DEGREES
THIS DAY.

ANOTHER SHORTWAVE RIPPLES OVERTOP OF THE WESTERN US RIDGE
FRI...POSSIBLY SENDING A SHALLOW COLD FRONT INTO SE CO LATE FRI
AFTN/FRI NIGHT.  THIS WOULD SUGGEST ANOTHER UPSWING IN PRECIPITATION
CHANCES FOR THE SOUTHEAST PLAINS FOR FRIDAY AND SATURDAY.

LITTLE CHANGE IN THE LARGE SCALE PATTERN FOR SUN/MON WITH WESTERN US
UPPER RIDGE PUMPING UP AGAIN JUST TO OUR WEST BY EARLY NEXT WEEK.
WITH NW FLOW OVER THE REGION...IMPULSES WILL CONTINUE TO ROTATE
ACROSS THE AREA INTERACTING WITH MOISTURE AND UPSLOPE FLOW EAST OF
THE MTS TO TRIGGER AFTN SHOWERS AND TSTORMS EACH DAY. WILL STICK
WITH THE GENERIC FORECAST OF AT LEAST ISOLATED POPS THROUGH THE
PERIOD. MAIN CHANGE TO GRIDS WAS TO WARM UP WESTERN AREAS AS UPPER
RIDGE AXIS SHIFTS CLOSER TO THE REGION. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ220-COZ223.

&&

34/31
Hazardous weather outlook, Jun 26, 6:54 AM MDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
654 AM MDT MON JUN 26 2006

COZ058>089-093>099-271300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
654 AM MDT MON JUN 26 2006

...RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM MDT THIS
EVENING FOR THE UPPER ARKANSAS RIVER VALLEY AND EASTERN SAN JUAN AND
LA GARITA MOUNTAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER HIGH TERRAIN
AND ADJACENT PLAINS ONCE AGAIN EARLY THIS AFTERNOON AND EVENING.
THUNDERSTORMS ARE EXPECTED TO BE INITIALLY DRY ACROSS THE CENTRAL
AND SOUTHWEST MOUNTAINS...WHICH COULD LEAD TO NEW FIRE STARTS FROM
THE NUMEROUS CLOUD TO GROUND LIGHTNING FLASHES EXPECTED. STORMS
ACROSS THIS REGION ARE EXPECTED TO TRANSITION TO MORE WETTING RAINS
THROUGH THE EVENING. ACROSS THE REST OF THE HIGHER TERRAIN AND
IMMEDIATE ADJACENT PLAINS...THREATS FROM STORMS INCLUDE LOCALLY
HEAVY RAINFALL...ALONG WITH GUSTY WINDS TO AROUND 40 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. HAIL TO AROUND 1/2 INCH
IN DIAMETER WILL ALSO BE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN
THREATS FROM ANY STORMS THAT DEVELOP WILL BE CLOUD TO GROUND
LIGHTNING...WIND GUSTS AROUND 40 MPH...WITH SOME OF THE STRONGER
STORMS PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER. LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE EACH DAY...ESPECIALLY ALONG THE
EAST SLOPES OF THE SANGRE DE CRISTO AND WET MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS MAY BE
POSSIBLE AFTER AFTER 12 PM...MAINLY ACROSS THE MOUNTAINS AND HIGH
MOUNTAIN VALLEYS.

In the hours before

Special weather statement, Jun 26, 1:36 PM MDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
136 PM MDT MON JUN 26 2006

COZ069>071-262145-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
INCLUDING THE CITIES OF...CENTER...DEL NORTE...ALAMOSA...
MONTE VISTA...MANASSA...LA JARA...ANTONITO...SANFORD...SAN LUIS...
FORT GARLAND...BLANCA
136 PM MDT MON JUN 26 2006

...A SMALL TORNADO WAS SIGHTED ABOUT 15 MILES SOUTHWEST OF MONTE
VISTA COLORADO...

AT 115 PM A SPOTTER FOR THE NATIONAL WEATHER SERVICE REPORTED
SIGHTING A SMALL TORNADO THAT BRIEFLY TOUCHED THE GROUND 15 MILES
SOUTHWEST OF MONTE VISTA...OR 30 MILES WEST OF ALAMOSA. THE
TORNADO HAS DISSIPATED. IT PRODUCED NO DAMAGE...ONLY A SMALL DUST
CLOUD....AND DISSIPATED QUICKLY. AT 115 PM NATIONAL WEATHER
SERVICE RADAR SHOWED THUNDERSTORMS IN THE AREA OF THIS REPORT. NO
OTHER SIGHTINGS HAVE BEEN REPORTED. THE THUNDERSTORM THAT
PRODUCED THE SMALL TORNADO HAS WEAKENED BUT ADDITIONAL
THUNDERSTORMS WILL DEVELOP THROUGH THE AFTERNOON. SMALL TORNADOS
ON THE LEADING EDGE OF THUNDERSTORMS ARE NOT UNCOMMON IN THE SAN
LUIS VALLEY BUT RARELY PRODUCE DAMAGE.

PEOPLE IN THE WESTERN SIDE OF THE SAN LUIS VALLEY SHOULD BE ALERT
FOR THE POSSIBILITY OF SEEING A FUNNEL CLOUD...AND IF YOU
DO...CALL YOUR LOCAL LAW ENFORCEMENT AGENCY...AND THEY WILL RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE. IF YOU ARE A WEATHER
SPOTTER FOR THE NATIONAL WEATHER SERVICE IN PUEBLO...PLEASE CALL
OUR OFFICE DIRECTLY IF YOU SPOT A FUNNEL CLOUD.

IF A FUNNEL CLOUD COMES CLOSE TO THE GROUND NEAR YOU...GO TO A PLACE OF
SAFETY...PREFERABLY IN A STURDY BUILDING.

NATIONAL WEATHER SERVICE
PUEBLO COLORADO

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:43 PM MDTFlash Flood WarningPUBPueblo6 hr
Jun 26, 4:25 AM MDTRed Flag WarningPUBChaffee, Conejos, Lake, Mineral, Rio Grande, Saguache16 hr
Jun 26, 3:20 PM MDTTornado WarningPUBAlamosa, Costilla25 min

Nearby

Tornado Warnings in Colorado, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.